Volume 7, issue 3 (2007)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 18
Issue 4, 1883–2507
Issue 3, 1259–1881
Issue 2, 635–1258
Issue 1, 1–633

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
A homological definition of the HOMFLY polynomial

Stephen Bigelow

Algebraic & Geometric Topology 7 (2007) 1409–1440

arXiv: arXiv:math/0608527

Abstract

We give a new definition of the knot invariant associated to the Lie algebra suN+1. Knowing these for all N is equivalent to knowing the HOMFLY polynomial. Our definition requires that the knot or link be presented as the plat closure of a braid. The invariant is then a homological intersection pairing between two immersed manifolds in a configuration space of points in a disk. This generalizes previous work on the Jones polynomial, which is the case N = 1.

Keywords
HOMFLY polynomial, braid group, plat closure, bridge position, configuration space
Mathematical Subject Classification 2000
Primary: 57M25
Secondary: 57M27, 20F36
References
Publication
Received: 23 August 2006
Revised: 14 September 2007
Accepted: 14 September 2007
Published: 15 October 2007
Authors
Stephen Bigelow
Department of Mathematics
University of California at Santa Barbara
California 93106
USA
http://www.math.ucsb.edu/~bigelow/